View Full Version : Medication induced hair loss vs. Natural hair loss. (Actual Post)

New Member early 20s
09-20-2014, 09:23 PM
Hey guys, sorry for the false post. I'm sure you've seen dozens of posts with titles just like mine so I thank anyone in advance who takes the time to look at my story and respond with feedback and advice.

I'll just get right into it. I'm a 22 year old American who has been on Prozac for 4 years since my dad died in 2010. Last fall I was having some anxiety problems and it was decided between myself, my school psychiatrist, and my therapist that adding a new medication into the mix might help. So I was prescribed a gradually increasing dose of Lamictal in early November 2013. Around late January, early february I had started to notice that my hair in the front looked thin and I could see the scalp. By late february I had noticed the same thing happening at the crown. I didn't notice hair on my pillow but it did seem to come out of my head much easier when I pulled gently.

I had read online from personal accounts and a few medical studies that both Lamictal and prozac could cause hair loss, something called telogen or anagen effluvium, and brought this up with my school psychiatrist. He seemed skeptical because hair loss wasn't an official side effect but he nevertheless referred me to the school dermatologist. After a quick examination he diagnosed me with MPB based on this history of the condition on my father's side of the family. He thought this the most likely possibility because in his estimation I only lost hair at the crown; the standard area for natural hair loss in men to begin.

I considered his diagnosis but became skeptical for two reasons: 1) As I wrote he argued that I only lost hair at the back of my head but as I will prove later in this post with pictures, I lost hair all over the top of my head. 2) A few summers ago my ex-girlfriend was prescribed seroquel for depression. After about a few weeks, the skin on her hands began to peel off. She was referred to a dermatologist by her psychiatrist who suggested that she had touched something and contracted a localized infection. A month or so later she got fed up and stopped the meds. After about three months off her hands had healed completely. I'm not saying these doctors are scheming or cruel, but from my vantage point there certainly seems to be a medical culture in this country focused on treating chronic conditions with medication and heavily discouraging the termination of that treatment due to both officially and un-officially recognized side effects.

Anyway, I stopped the Lamictal in April and the Prozac at the beginning of July. I'm doing fine mentally except for anxiety about my hair loss but unfortunately have been unable to devote much time to it due to some recent family events. At this current point I haven't seen much re-growth and am not sure when I should expect to. This whole situation has got me mixed up in the head and I have no idea what is really causing this hair loss.

It is true that my father did have MPB and began to lose his hair relatively young and my hair loss has been concentrated around the temples and crown, areas that seem to be the hot spots for natural male hair loss. However, it seems suspicious that this would only start after taking medication, and I lost hair everywhere on the top of my head not just the temple and crown.

Anyway, here are the pictures.

This photo was taken of me in October, no more than a few weeks before I started the meds.


These two were taken back in July after I started shaving my head. I inserted the red boxes to emphasize that I lost a lot of hair at the front of my head; I have no idea how that dermatologist could deny that.

http://imgur.com/KSOgHRH http://imgur.com/S5OrRTX

This last one is a close up at the edge of my crown to give an idea of the root


So that's my post. Again, I thank anyone for responding and am sorry for the false post. I tried to start a new paragraph and ended up with my first official entrance to the forum here lol.

Two closing questions: does anyone know if rogaine works on this kind of hair loss after the drug has been removed and is that a worthy cause of action? And lastly is it possible that medication could cause an early onset of MPB?